OR WAIT null SECS
When you are making a diagnosis or treating a patient, don’t glaze over the details, warned Jane Gagliardi, MD, MHS. Gagliardi related two cases in which clinicians had done just that and, as a result, missed a key medical issue.
Gagliardi shared these insights as part of the Advances in Medicine lecture “Medical Mysteries and Practical Med Psych Updates: Is It Medical, Psychiatric, or a Little of Both?” presented at the American Psychiatric Association Annual Meeting.
Gagliardi, Associate Professor in the departments of psychiatry and general internal medicine, demonstrated how simple clues added together to tell a story of lithium toxicity that had been overlooked by medical staff.
In one case, a 47-year-old woman with developmental disabilities and schizoaffective disorder began wetting the bed and showing signs of agitation shortly after a move to a new group home. Before the move, the patient was stable and in good spirits. Concerned physicians assumed there was a urinary tract infection, but tests for such were negative. To deal with the incontinence, the staff restricted bedtime drinking, which made the patient aggressive; she demanded her Hawaiian Punch and became physically aggressive at times. A psychiatrist was consulted, who prescribed oxybutynin to address the urinary incontinence. The patient became confused and her speech became slurred. A visit to the emergency department ensued: laboratory test results showed high blood levels of lithium and evidence of lithium toxicity.
As it turns out, the patient was suffering from nephrogenic diabetes insipidus as a result of the lithium toxicity, Gagliardi reported. The bedwetting was not, as some surmised, a negative reaction to the change in homes, but rather polyuria from the lithium toxicity. In turn, the resulting increased thirst complicated by her developmental disability caused the patient to become agitated and aggressive when her bedtime drinking was limited. This loop kept feeding on itself until the lithium toxicity was detected and addressed. Interestingly, the patient had a prior history of lithium toxicity. Because staff did not specifically ask about such or investigate completely, the problem simply got worse and worse until the patient was hospitalized.
Gagliardi also presented the case of an older woman who presented with complaints of confusion, reports of diminished activity, and diminished alertness. A history of tremors, which was confirmed by a neurology clinic, was noted, and the patient was receiving treatment for such. The patient’s daughter brought the woman to see the psychiatrist out of concerns of possible depression. After a thorough history, the physician noted a history of bipolar disorder. In addition, a physical examination that included lab work unveiled high levels of lithium. Gagliardi explained the tremors, confusion, and other issues were all a direct result of lithium toxicity.
Lithium toxicity can mask as a myriad of medical issues, Gagliardi commented.1 Among other issues, patients may present with loose stools, nausea, thirst, muscle weakness, hypothyroidism, lethargy, and increased urine output. As such, she said it is important to carefully review all medications-- both those currently used as well as those previously used.
Gagliardi’s take-home message was this: investigate all issues and avenues yourself, and do not take medical colleagues’ reports for granted. You may be surprised at what you find, she added.
1. McKnight RF, Adida M, Budge K, et al. Lithium toxicity profile: a systematic review and meta-analysis. Lancet. 2012;379:721-728.